EconPapers    
Economics at your fingertips  
 

A Semi-Nonparametric Approach to the Demand for Money in Pakistan

Haroon Sarwar (), Zakir Hussain () and Masood Sarwar ()
Additional contact information
Zakir Hussain: University of Sargodha, Pakistan.
Masood Sarwar: University of Sargodha, Pakistan.

Authors registered in the RePEc Author Service: Masood Sarwar Awan ()

Lahore Journal of Economics, 2011, vol. 16, issue 2, 87-110

Abstract: The degree of substitutability of different monetary assets serves as a valuable source of information for Pakistan’s monetary authorities in the context of money demand analysis. Barnett’s (1980) concept of the micro-foundations of money demand has paved the way for a more comprehensive demand system analysis. Locally flexible functional forms are unable to estimate substitution elasticities at all data points, and thus, we use the asymptotically ideal model, which is a semi-nonparametric globally flexible functional form. Our data on income, price, and substitution elasticities show that there is less-than-perfect substitution among monetary assets. The results of Allan and Morishima elasticities show that the former are inherently biased toward showing monetary assets as complements, making Morishima a better choice. The study recommends that it is high time Pakistan’s monetary authorities abandoned the simple-sum aggregation method, which assumes perfect substitution among monetary assets.

Keywords: Substitution; semi-nonparametric; globally flexible; Morishima elasticity. (search for similar items in EconPapers)
JEL-codes: E41 (search for similar items in EconPapers)
Date: 2011
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1)

Downloads: (external link)
http://121.52.153.179/JOURNAL/LJE%20Vol%2016-2%20% ... D%20ttc%20221211.pdf (application/pdf)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:lje:journl:v:16:y:2011:i:2:p:87-110

Access Statistics for this article

More articles in Lahore Journal of Economics from Department of Economics, The Lahore School of Economics Contact information at EDIRC.
Bibliographic data for series maintained by Shahid Salahuddin ().

 
Page updated 2025-03-19
Handle: RePEc:lje:journl:v:16:y:2011:i:2:p:87-110